Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

June 2, 2020Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2020, 4:37 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 4:37 PM CDT (21:37 UTC)
Expired
Jun 2, 2020, 5:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KFSD 022137
SVRFSD
MNC033-101-022215-
/O.NEW.KFSD.SV.W.0004.200602T2137Z-200602T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
437 PM CDT Tue Jun 2 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 515 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located over Dovray, or 8
  miles east of Slayton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Westbrook around 455 PM CDT.
  Storden around 505 PM CDT.
  Jeffers around 515 PM CDT.

Other locations impacted by this severe thunderstorm include Delft
and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9486 4392 9571 4419 9570 4420 9546
      4419 9511 4411 9510 4410 9486
TIME...MOT...LOC 2137Z 278DEG 26KT 4404 9559 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
419 
WWUS53 KFSD 022203
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
503 PM CDT Tue Jun 2 2020

MNC033-101-022215-
/O.CON.KFSD.SV.W.0004.000000T0000Z-200602T2215Z/
Murray MN-Cottonwood MN-
503 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MURRAY AND COTTONWOOD COUNTIES...

At 503 PM CDT, a severe thunderstorm was located over Storden, or 14
miles northwest of Windom, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Jeffers around 515 PM CDT.
  Bingham Lake around 535 PM CDT.
  Mountain Lake around 545 PM CDT.

Other locations impacted by this severe thunderstorm include Delft
and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9486 4392 9571 4419 9570 4420 9546
      4419 9511 4411 9510 4410 9486
TIME...MOT...LOC 2203Z 278DEG 26KT 4401 9532 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
481 
WWUS53 KFSD 022212
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
512 PM CDT Tue Jun 2 2020

MNC033-101-022222-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-200602T2215Z/
Murray MN-Cottonwood MN-
512 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY AND COTTONWOOD
COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Minnesota.

LAT...LON 4390 9486 4392 9571 4419 9570 4420 9546
      4419 9511 4411 9510 4410 9486
TIME...MOT...LOC 2212Z 278DEG 26KT 4400 9526 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:37 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 2, 3:37 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
337 PM CDT Tue Jun 2 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 316 PM CDT Tue Jun 2 2020

Another hot and humid day across the region with temperatures in
the upper 80s and upper 90s and heat index near 100 degrees at
some locations. A surface trough, currently centered over our
forecast area, will continue to shift southeastward this evening.
As the boundary moves through, elevated showers and storms will begin
to develop; however,its associated northern boundary will be the
main focus for convection initiation this afternoon and evening.
Atmospheric dynamics early this afternoon show a belt of warm and
humid southerly flow, leading to surface dewpoints in the mid to
upper 60s. Sufficient instability with 0-3km lapse rates
increasing to 7.5-8C/km and MLCAPE around 2000-3000 J/kg will lead
to isolated thunderstorms. Although deep layer shear looks
marginal (~30 knots); a few organized supercells will be
possible. With diurnal heating and 700 mb temperatures ranging
from 12-13C, any convection/thunderstorms ahead of the front will
need to overcome strong capping. Given this environment, the
highest threat for strong to severe threat could potentially be
along Highway 14 in east-central SD/southwest Minnesota late this
afternoon, then spread south-southeast into southwest Minnesota
and northwest Iowa this evening as the front moves through.
Showers and storms move out of the region after midnight as a
surface high pressure settles in.

Relatively quiet weather and slightly cooler temperatures are
expected on Wednesday with a surface high pressure overhead. A weak
and progressive mid-level shortwave moves through the day, bringing
some elevated showers by late evening west of the Missouri
River. High temperatures will generally be in the 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 316 PM CDT Tue Jun 2 2020

The long term continues with an active zonal flow pattern with weak
systems moving along the flow. Elevated showers and storms will be
possible Wednesday night into Thursday as one of these mid-level
shortwaves moves eastward into the region. The next focus for
scattered thunderstorms will be on Thursday afternoon and evening. A
few storms could become strong to severe with decent deep layer
shear being depicted by most deterministic models. However, low
to mid level lapse rates range from 6 to 7 C/km; with
deeper/stronger instability south of I-90. Will continue to
monitor this period.

Upper-level ridge begins to build across the Rockies Friday into the
weekend, bringing warm and humid conditions across the region.
Different disturbances will continue to ride along the ridge aloft,
increasing precipitation chances across the region into next
week. Concerning temperatures, daytime highs will be in the 80s.
Sunday and Monday look to be the warmest days through the extended
period with temperatures 10 to 15 degrees above average.

----

This concludes my last forecast shift in FSD. It has been an
honor to work with such amazing and talented people. Thank you for
these great years of learning and fellowship.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1213 PM CDT Tue Jun 2 2020

VFR conditions are expected through the period. Scattered
thunderstorms are possible late this afternoon into late evening
east of I-29. A few of these storms could become strong to severe
with large hail, strong winds and frequent cloud-to-ground
lightning. While most of the strong storms will possibly develop
away from the TAFs terminals; TSRA will be possible around KSUX
this evening. Showers and storms should be out of the region by
06-08Z Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...05
Hazardous weather outlook, Jun 2, 4:11 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CDT Tue Jun 2 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-030915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
411 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values again climb into the 90s this afternoon. Stay
hydrated and watch for the signs of heat exhaustion and heat stroke
if working outside.

Scattered strong to severe storms are likely this afternoon and
evening. Large hail up to golf ball size, damaging winds, brief
heavy rainfall, and frequent cloud-to-ground lightning are possible
with these storms. Storms exit the region around midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>060-063>065-068-069-030915-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
411 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Heat index values again climb into the 90s this afternoon. Stay
hydrated and watch for the signs of heat exhaustion and heat stroke
if working outside.

Isolated strong to severe storms are possible this afternoon and
evening. Large hail up to quarter size, damaging winds, and cloud-
to-ground lightning is possible. Storms exit the region by sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.